Pennsylvania, 2012Damaging Wind in Pennsylvania, May 16, 2012
May 16, 2012 · NWS CTP · 1 event in 1 county or zone
A sharp cold front moved into a marginally moist and unstable air mass over central Pennsylvania, triggering isolated thunderstorms over the northern half of the region. A small cluster of storms intensified as they moved quickly from west to east across Clearfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp cold front moved into a marginally moist and unstable air mass over central Pennsylvania, triggering isolated thunderstorms over the northern half of the region. A small cluster of storms intensified as they moved quickly from west to east across Clearfield County. These storms produced localized damaging winds in and around the Borough of Clearfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 2:24 PM EST, 1 minute earlier.
Area forecast discussion, May 16, 2:24 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT WED MAY 16 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE COMMONWEALTH LATE THIS AFTERNOON AND
EARLY THIS EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION
FOR THURSDAY WITH MAINLY SUNNY BUT COOLER CONDITIONS. DRY AND
INCREASINGLY WARM WEATHER WILL BEGIN FRIDAY...AND LAST RIGHT INTO
EARLY NEXT WEEK. THE NEXT CHANCE OF SHOWERS ACCOMPANYING A COLD
FRONT WILL OCCUR LATE MONDAY OR MONDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AT 1830Z...THE SFC COLD FRONT EXTENDED FROM NEAR KELZ...TO KBTP AND
KHLG...HEADING EAST AT AROUND 30KTS. TWO LINES OF SHOWERS AND A FEW
TSRA HAVE EXPANDED OVER THE PAST HOUR OR SO...AND I EXPECT TO SEE
THESE CONVECTIVE BANDS BECOME MORE SOLID THROUGH THE LATE AFTERNOON
AS THEY PROGRESS EAST INTO BETTER ML CAPE SITUATED ACROSS THE
SUSQUEHANNA VALLEY AND WEST BRANCH REGION /INVOF KIPT/.
COORDINATION CALL WITH SPC KEPT US OUT OF THEIR RECENTLY ISSUED SVR
TSRA WATCH FOR FAR NERN PENN AND POINTS TO THE NE /THROUGH 01Z
FRIDAY/.
STILL THE DEGREE OF LOW TO MID-LEVEL LAPSE RATES AND MODERATELY
STRONG 0-6KM SHEAR COULD SUPPORT SOME ISOLATED WESTERLY...DOWNBURST
WIND GUSTS AROUND 45 KTS...ALONG WITH A FEW INSTANCES OF 0.50 TO
0.75 INCH DIAMETER HAIL.
MID-LEVEL LAPSE RATES AND DYNAMICS WILL DECREASE FURTHER TO THE
SOUTH...SO EXPECT SHOWERS AND TSRA TO BE MORE ISOLATED TO THE SOUTH
OF A LINE FROM KIDI TO KSEG.
A REFRESHINGLY DRY/COOLER AIRMASS WILL PUSH INTO THE CWA OVERNIGHT.
MAINLY CLEAR SKIES AND A DIMINISHING NW WIND AFTER MIDNIGHT WILL
ALLOW TEMPS TO SETTLE INTO THE LOWER TO MID 30S FOR A MIN.
THIS WILL SUPPORT FAIRLY WIDESPREAD FROST ACROSS THE NRN MTNS.
COORDINATED WITH SURROUNDING WFOS TO POST A FROST ADVISORY FOR THOSE
AREAS BETWEEN 07-12Z THURSDAY. PATCHY FROST COULD EXTEND AS FAR
SOUTH AS THE HIGHER TERRAIN NEAR I-80 AROUND DAYBREAK.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD EAST FROM THE OHIO VALLEY AND BECOME
CENTERED ACROSS THE REGION THURSDAY NIGHT. LOW PWATS /MINUS 1-2
STANDARD DEVIATIONS/ WILL BEGIN TO SLIDE TO THE EAST OF THE REGION
FRIDAY.
A SUNNY AND MILD DAY IS ON TAP FOR THURSDAY. MAXES IN THE M60S ARE
EXPECTED WITH ABUNDANT SUNSHINE HELPING TO BALANCE THE 8H TEMPS
NEAR 0C IN THE N EARLY IN THE DAY. THE REST OF THE AREA WILL SEE
HIGH TEMPS IN THE 70S WITH LIGHT NORTH WINDS. THESE TEMPS WILL BE
WITHIN A DEG OR TWO OF NORMAL.
CLEAR SKIES AND LIGHT WIND WILL BRING A FROSTY NIGHT ACROSS
THE NORTHERN HALF OF PENN.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY MORNING WILL BE QUITE CHILLY WITH AREAS OF FROST LKLY IN THE
N-CENTRL/NERN MTNS WHERE DAYBREAK READINGS MAY TOUCH THE FREEZING
MARK. LATER SHIFTS MAY NEED TO CONSIDER ISSUING ANOTHER FROST
ADVY FOR THUR NGT/FRI MORNING. FOR NOW WILL MENTION IN HWO.
HIGH PRESSURE WILL CONTINUE FAIR AND DRY WEATHER INTO THE UPCOMING
WEEKEND. RISING HEIGHTS ALOFT AND STRONG UPPER RIDGING BUILDING INTO
THE UPPER OH VLY WILL LEAD TO A WARMING TREND WITH DAYTIME TEMPS
REMAINING NEAR TO ABOVE NORMAL THROUGH THE PERIOD.
THE DETERMINISTIC AND ENSEMBLE GUIDANCE CONTINUES TO DISAGREE AS TO
THE STRENGTH AND TRACK OF A LOW FORMING IN THE WESTERN SUBTROPICAL
ATLANTIC. THE COMBINATION OF THE UPPER LOW AND ITS SURFACE LOW
SHOULD LEAD TO WETNESS DEVELOPING ACROSS PORTIONS OF THE EAST COAST
LATE IN THE WEEKEND AND EARLY NEXT WEEK. NON-NCEP DATA REMAINS MORE
BULLISH ON WWD/INLAND MIGRATION OF UPPER LOW AND ASSCOD PCPN PATTERN
OVER SE STATES/MID-ATLC REGION. THE NCEP GFS/GEFS MEAN BOTH MAINTAIN
STG RIDGE ALOFT AND WOULD FAVOR PERSISTENCE OF DRY/INCREASINGLY
WARM/HUMID PATTERN IN CNTRL PA. DUE TO LOW CONFIDENCE AND MODERATE
TO HIGH UNCERTAINTY FOLLOWED HPC GUID VERY CLOSELY WHICH BRINGS
LOW POPS BACK INTO THE MEDIUM-LONG RANGE FCST FROM D6/MON THRU D8.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS
CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS
WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE
FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE
SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR
TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP
BEHIND THE FRONT WITH 20-30KT GUSTS.
HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN
THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR
FLYING CONDITIONS.
OUTLOOK...
THU...VFR. NO SIG WX.
FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR.
SAT-SUN...VFR. NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 8 AM EDT THURSDAY FOR PAZ004>006-
010-011-037.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT/COLBERT
Hazardous weather outlook, May 16, 1:20 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT WED MAY 16 2012
PAZ024-033-171830-
CAMBRIA-SOMERSET-
220 PM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ012-017>019-025>028-034>036-045-046-049>053-056>059-063>066-
171830-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
220 PM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010-011-037-171830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
220 PM EDT WED MAY 16 2012
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
AREAS OF FROST ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND EARLY
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ041-042-171830-
NORTHERN LYCOMING-SULLIVAN-
220 PM EDT WED MAY 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.
PATCHY FROST WILL OCCUR LATE TONIGHT...UNTIL SHORTLY AFTER SUNRISE
THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AREAS OF FROST ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LAMBERT
In the hours before
Special weather statement, May 16, 1:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED MAY 16 2012
PAZ010-011-017-162000-
CAMERON PA-CLEARFIELD PA-ELK PA-
255 PM EDT WED MAY 16 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTH
CENTRAL CAMERON AND SOUTHEASTERN ELK COUNTIES THROUGH 4 PM EDT...
AT 251 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BROCKWAY TO SYKESVILLE TO PUNXSUTAWNEY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT TROUTVILLE...ROCKTON...
FORCE...MEDIX RUN...WOODLAND AND WALLACETON.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 130.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.
LAT...LON 4113 7881 4120 7878 4121 7876 4120 7872
4122 7872 4123 7874 4127 7874 4132 7841
4132 7809 4104 7815 4087 7842 4085 7881
FORECASTER: LAMBERT/COLBERTThunderstorm Wind, Clearfield
- When
- May 16, 2:25 PM EST
- Where
- Clearfield County, 0.87 mi SE of Clearfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.020, -78.440
Thunderstorm winds estimated near 60 mph knocked down several trees in Clearfield Borough and Lawrence Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, May 16, 20121 death · 3 injured · $250,000 · 1 event
- Flood and Hail in South Carolina, May 16 to 17, 2012$99,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Georgia, May 16, 2012$65,000 · 50 kt wind · 2 events
- Dust Devil in California, May 16, 2012$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 16, 2012$27,000 · 55 kt wind · 6 events
- Flooding in South Carolina, May 16, 2012$20,000 · 2 events
- Hail and Damaging Winds in New York, May 16, 20121.5 in hail · 16 events
- Hail and Damaging Wind in Vermont, May 16, 2012$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Winds in South Carolina, May 16, 20121.25 in hail · 7 events
- Hail and Damaging Wind in South Carolina, May 16, 2012$7,000 · 1.25 in hail · 6 events
- Hail and Damaging Wind in Massachusetts, May 16, 2012$4,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371091.